Hail, Sheridan
- When
- May 9, 7:43 PM MST
- Where
- Sheridan County, 0.51 mi W of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -102.690
Thunderstorms continued to increase in coverage as storms moved from western South Dakota into the northern Nebraska Panhandle. Warm air advection remained focused beneath a low level jet branch to the north of an ejecting surface low to enhance storm development that produced large hail over Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms continued to increase in coverage as storms moved from western South Dakota into the northern Nebraska Panhandle. Warm air advection remained focused beneath a low level jet branch to the north of an ejecting surface low to enhance storm development that produced large hail over Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 1:47 PM MST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT MON MAY 9 2011 .DISCUSSION... SFC OCCLUSION APPEARS TO BE WRAPPING UP ACROSS WCNTL NEB THIS AFTERNOON AS DRY AIR LIFTS NORTH AND EAST. A PACIFIC COLD FRONT IS EXPECTED TO MOVE EAST THROUGH COLORADO TONIGHT AND THEN STALL ACROSS CNTL AND EASTERN NEB TUESDAY. MOISTURE WILL POOL AHEAD OF THE FRONT AND TO A LESSER EXTENT BEHIND THE FRONT. THE SRN HALF OF THE UPPER LEVEL LOW ACROSS THE SWRN U.S. WILL SWING THROUGH THE CENTRAL PLAINS WEDNESDAY AND THURSDAY. ALL MODELS TRACK THE H7 LOW VERY SLOWLY EAST ALONG THE NEB/KS BORDER DURING THIS TIME. THE KEY IS MOISTURE AND IT APPEARS THE SYSTEM WILL BE SOMEWHAT STARVED AS DRY AIR ACROSS THE SRN HIGH PLAINS GETS DRAWN INTO THE SYSTEM. OTHERWISE HEAVY RAIN WOULD DEVELOP. ALL OF THE MODELS SHOW HEAVY RAIN AHEAD OF THE FRONT WHICH SHOULD BE EAST OF THE FCST AREA. THEY ARE KEYING ON THE H7 WARM FRONT LATE WEDNESDAY AFTERNOON AND EVENING. THE FCST USES A BLEND OF GFS AND NAM EARLY AND THEN THE WETTER HPC QPF. HPC IS FORECASTING 1 INCH OF RAIN AT NORTH PLATTE NORTH AND EAST THROUGH THE SANDHILLS. THIS IS VERY OPTIMISTIC CONSIDERING THE NAM AND GFS ARE FORECASTING ABOUT HALF OF THAT. FOR TONIGHT THE MAIN PORTION OF THE UPPER LEVEL LOW ACROSS THE SWRN U.S. WILL LIFT NORTHEAST THROUGH WYOMING AND INTO THE NRN PLAINS. ISOLATED THUNDERSTORMS COULD PASS THROUGH SHERIDAN AND WRN CHERRY COUNTIES OVERNIGHT. 800MB THETA E ADVECTION ON THE RUC AND NAM SUGGEST SOME POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL ACROSS NWRN SHERIDAN COUNTY. NAM AND HRRR ARE KEEPING STORM DEVELOPMENT JUST NORTH AND WEST OF THE FCST AREA. THE DISTURBANCE WILL DRAW THE SFC LOW NORTHEAST INTO SERN SD BY TUESDAY MORNING. THIS WILL CAUSE A BATCH OF STRATUS TO BUILD THROUGH WRN AND SWRN NEBRASKA. INDICATIONS ARE BURNOFF WILL OCCUR BY LATE MORNING. THE NEXT SIGNIFICANT WEATHER CHANGE OCCURS AS SFC LOW PRESSURE DEVELOPS ACROSS WRN KS WEDNESDAY AND THE UPPER LEVEL LOW EMERGES ONTO THE CNTL PLAINS. IN THE WAKE OF THE UPPER LEVEL LOW TRAVERSING THE CNTL PLAINS WEDNESDAY AND THURSDAY...COOL CANADIAN HIGH PRESSURE WILL BUILD THROUGH THE CNTL PLAINS KEEPING TEMPS COOL FRIDAY THROUGH MONDAY. THE UPPER LEVEL PATTERN APPEARS TO BE TRANSITIONING TO A BLOCKING PATTERN AT HIGH LATITUDES BUT THE GREAT PLAINS WILL BE UNDER THE RIDGE AXIS WITH UPPER LEVEL LOWS ACROSS THE PACIFIC NORTHWEST AND THE CANADIAN MARITIME. THUS THE FCST IS FOR GRADUAL MODERATION IN TEMPERATURES WITH GENERALLY CLEAR OR PARTLY CLOUDY SKIES AND DRY WEATHER. && .AVIATION... VFR CEILINGS ARE EXPECTED THROUGH AT LEAST 6Z. AFTER 6Z LOW CLOUDS MAY DEVELOP ACROSS PORTIONS OF THE AREA. NEAR KVTN CEILINGS BELOW 1KFT AND PATCHY FOG ARE POSSIBLE THROUGH 13Z. WINDS WILL REMAIN MIXED THROUGH THE OVERNIGHT AND SHIFT BECOMING WESTERLY ACROSS WESTERN NEBRASKA AT LESS THAN 10 KNOTS. && .HYDROLOGY... INCREASED RELEASES FROM RESERVOIRS ON THE NORTH PLATTE RIVER HAVE RESULTED IN ADDITIONAL RISES. THE U.S. BUREAU OF RECLAMATION IS FORECASTING RECORD SNOW MELT WITH AN ESTIMATED RUNOFF OF 2,050,000 ACRE FEET OF WATER COMING DOWN BETWEEN APR 1ST AND JULY 30. BASED ON THE CURRENT AVAILABLE RESERVOIR STORAGE CAPACITY...THATS 1,050,000 ACRE FEET OF WATER COMING DOWN THE NORTH PLATTE RIVER THROUGH NORTH PLATTE OR AN ASTONISHING 350 TRILLION GALLONS OF WATER. && FIRE WEATHER... VERY DRY CONDITIONS CONTINUE THIS EVENING ACROSS SWRN AND PARTS OF NCNTL NEB. RELATIVE HUMIDITY WILL FALL AGAIN TUESDAY ACROSS SWRN NEB. THE NAM FCST WINDS ARE EXPECTED TO BE ONLY 10 TO 15 MPH BUT THE GFS SUGGESTS GUSTS TO 25 MPH DEVELOPING IN THE AFTN. A FIRE WEATHER WATCH OR RED FLAG WARNING MIGHT BE ISSUED LATER THIS EVENING OR OVERNIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ209-210-219. SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR NEZ004. && SHORT TERM/EXTENDED...CDC AVIATION...HIRSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT MON MAY 9 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-102115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT MON MAY 9 2011 /302 PM MDT MON MAY 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF A LOW MAKING ITS WAY ACROSS WESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST NEBRASKA AND ANY THUNDERSTORMS WHICH DO DEVELOP WILL PRODUCE HAIL AND HEAVY RAIN. FIRE DANGER IS ALSO A HAZARD THIS EVENING AS VERY DRY AIR OVER THE AREA HAS PRODUCED RELATIVE HUMIDITY OF LESS THAN 10 PERCENT IN PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. A RED FLAG WARNING WILL BE IN EFFECT FOR THIS AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND THURSDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND NORTH CENTRAL NEBRASKA ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE HIRSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL HAY SPRINGS 42.68N 102.69W
05/09/2011 M1.00 INCH SHERIDAN NE LAW ENFORCEMENT
&&
JSWEETThe Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291521, 291522, 291523.